Skip to main content
Log in

Semidefinite programming relaxations for semialgebraic problems

Mathematical Programming Aims and scope Submit manuscript

Cite this article


 A hierarchy of convex relaxations for semialgebraic problems is introduced. For questions reducible to a finite number of polynomial equalities and inequalities, it is shown how to construct a complete family of polynomially sized semidefinite programming conditions that prove infeasibility. The main tools employed are a semidefinite programming formulation of the sum of squares decomposition for multivariate polynomials, and some results from real algebraic geometry. The techniques provide a constructive approach for finding bounded degree solutions to the Positivstellensatz, and are illustrated with examples from diverse application fields.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Similar content being viewed by others

Author information

Authors and Affiliations


Additional information

Received: May 10, 2001 / Accepted May 2002 Published online: April 10, 2003

Key Words. semidefinite programming – convex optimization – sums of squares – polynomial equations – real algebraic geometry

The majority of this research has been carried out while the author was with the Control & Dynamical Systems Department, California Institute of Technology, Pasadena, CA 91125, USA.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Parrilo, P. Semidefinite programming relaxations for semialgebraic problems. Math. Program., Ser. B 96, 293–320 (2003).

Download citation

  • Issue Date:

  • DOI: